Cops are collapsing from touching fentanyl. Experts say that you can't get too much skin contact.
Officers could be suffering from a stress-related disorder called a "conversion disorder", where stress can manifest as physical symptoms.
There is misinformation about the possibility of police officers being exposed to fentanyl.
A daily selection of top stories, based on your reading preferences, is available to you. Loading Click Sign up to receive marketing emails and other offers from Insider.
This is an incredibly disturbing video. It shows a San Diego deputy falling to the ground in a parking garage after accidentally touching white powder during an arrested.
"I got you, okay?" "I'm not going let you die," said one of the off-camera coaches. Then, Narcan!
Later, Deputy David Faiivae (the collapsed officer in training) recalls how his lungs were sealed that July day and he cries.
Faiivae, 32 years old, says, "I nearly died from a fentanyl-overdose." Bill Gore (San Diego County Sheriff) then appears on the screen with a message of public service.
He warns that even a small amount of fentanyl can have fatal consequences.
One problem is that experts say you cannot overdose by touching fentanyl. Why did the San Diego officer in police uniform collapse?
What is the problem with cops not touching fentanyl?
A protective suit worn by a chemical specialist with pills taken at a Mexico City clandestine fentanyl processing laboratory on December 12, 2018. Attorney General's Office/Handout via REUTERS
Fentanyl is not dangerous. According to the Centers for Disease Control and Prevention (CDC), there were 93,000 deaths from drug overdoses last year. Potent synthetic opioids such as fentanyl were the most commonly used drugs in these deaths.
Experts say that skin contact with Fentanyl is different.
The only way to overdose is by injecting, snorting or any other method of ingesting it," Dr. Ryan Marino of University Hospitals in Cleveland told The New York Times. You cannot overdose by secondhand contact.
People describe a variety of symptoms after touching fentanyl, including dizziness, blurry vision, heart palpitations, and dizziness.
"Passive exposure of fentanyl doesn't result in clinical toxicology," Dr. Lewis Nelson, Rutgers Medical School's director of medical toxicology, stated in a STAT News editorial in 2018. He added that reactions often resolve themselves and are usually less severe than the drug should.
Nelson stated that the symptoms of opioid poisoning, which include slowed breathing and decreased consciousness, are not consistent with these signs and symptoms.
The San Diego police officer wasn't the only one who collapsed. Officers from North Carolina, Ohio, Massachusetts, Massachusetts, California, North Carolina, and Arkansas all experienced fainting or difficulty breathing after touching fentanyl. The incident was not reported by Deputy Faiivae. The New Republic's podcast "The Politics of Everything", which explored the mystery, concluded that panic attacks are common among officers, which was fueled by misinformation.
"People probably know what was in the 19th or early 20th centuries called hysteria," Patrick Blanchfield (an associate faculty member of the Brooklyn Institute for Social Research who specializes in psychoanalytic theory) told "The Politics of Everything."
Blanchfield said that classic cases of hysteria can present as temporary paralysis. They would start screaming and wailing for no apparent reason.
Blanchfield explained that cops might be suffering from a conversion disorder, which is when extreme stress becomes physical symptoms. It is similar to panic attacks.
Blanchfield believes that the officers are not exaggerating their situation or deliberately collapsing; he is convinced they are scared.
He said, "That suffering is real."
Policing can be stressful and dangerous. Police reports and news stories about police officers who overdosed during drug busts may have created a contagion effect in which certain behaviors and actions are spread throughout a group.
Blanchfield stated that conversion disorders and contagion fear are common when your job is to maintain boundaries. However, those boundaries can be unstable and full with contradictions.
Overdosing panic attacks and overdoses can have serious consequences
Tulare County Sheriff's Office displays evidence taken after a traffic stop led officers in Pixley (California) in January 2020 to a major methamphetamine- and fentanyl traficking operation. Tulare County Sheriff's Office/AP
Harm-reduction experts believe that police forces are part of larger misinformation problem. The CDC, Drug Enforcement Administration, and news articles have all published hyperbolic, unvetted or false information about the danger of overdose when touching fentanyl.
A paper in the International Journal of Drug Policy published last year found that news articles about fentanyl misinformation were shared on Facebook at least 450,000 more times between 2015 and 2019. This could potentially reach upwards of 70 million people. Posts correcting incorrect information about fentanyl were only shared 30,000 times.
Leah Hill is a Baltimore City Health Department behavioral health fellow who displays a sample Narcan nasal spray. January 23, 2018, 2018. Patrick Semansky/AP
Misinformation can be dangerous to both law-enforcement officers and drug users. This is because the former group may be less likely to be saved from an overdose if witnesses or responders fear for their lives.
This confusion could also mean that drug users may be subject to harsher sentencing. One Ohio officer claimed that he had used his naked hand to clean fentanyl from his uniform during a 2017 drug bust. He said that he had overdosed an hour later.
According to WKBN, the local NBC affiliate, the suspect in the drug bust was a 25-year old man who was sentenced to 6.5 year for multiple charges. One of those charges was: Fentanyl-assaulting an officer.